Alert archive / Kentucky / Special Weather Statements in 2017

Special Weather Statement, NWS Louisville, KY

May 11, 2017Butler County, Kentucky

NWS Louisville, KY issued this special weather statement at May 11, 2017, 2:21 PM CDT for Butler County, Kentucky. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 11, 2017, 2:21 PM CDT (19:21 UTC)
Expired
May 11, 2017, 3:00 PM CDT
In force
39 min
Issued by
NWS Louisville, KY

County Butler County, KY

The radar

The Ft Campbell radar (KHPX), 73 km from the middle of the area, began a volume at 19:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 7.4 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2017-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2017-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-347 J/kg
Mixed-layer LCL
1335 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
134 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

853 
WWUS83 KLMK 111921
SPSLMK

Special Weather Statement
National Weather Service Louisville KY
221 PM CDT THU MAY 11 2017

KYZ026-061-112000-
Butler-Ohio-
221 PM CDT THU MAY 11 2017

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL BUTLER AND SOUTH CENTRAL
OHIO COUNTIES...

At 220 PM CDT, a strong thunderstorm was located 8 miles east of
Central City, moving east at 40 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Morgantown, Lee, Rockport, Rochester, Woodbury, Monford, Mining City,
Aberdeen, Eden and Brooklyn.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3733 8648 3716 8641 3717 8647 3719 8650
      3718 8654 3719 8657 3718 8658 3718 8663
      3720 8691 3722 8690 3723 8692 3724 8691
      3724 8694 3726 8696 3726 8697 3727 8698
      3732 8699 3733 8700
TIME...MOT...LOC 1920Z 269DEG 38KT 3727 8698 

$$
JDG

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this special weather statement went out at May 11, 1:02 PM CDT, 1 hour 19 minutes earlier.

Area forecast discussion, May 11, 1:02 PM CDT, 1 hour 19 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
202 PM EDT Thu May 11 2017

...Updated Aviation Discussion...

...Forecast Update...
Issued at 100 PM EDT Thu May 11 2017

Confidence is increasing in a complex of storms developing near the
Ohio River and moving southeast through central KY this afternoon so
increased POPs to 50-60% over the area as the complex is forecast to
move through.  While S. Indiana is a bit worked over from storms
this morning, the area has recovered some and may still produce some
stronger storms.  The greater risk for severe storms exists over
central KY where CAPE has risen to 1500-2000 j/kg with 50-60 kts
effective bulk shear and a unidirectional vertical wind profile.
This setup could produce strong to severe storm clusters with bowing
segments this afternoon/evening. Damaging winds look to be the main
threat although large hail is possible as well.  Late tonight
additional clusters of storms may pose a heavy rain/minor flooding
threat especially if the main boundary wobbles back north and some
locations see multiple rounds of storms this afternoon/evening.

Issued at 1055 AM EDT Thu May 11 2017

Lowered precipitation chances through early afternoon as we're in a
lull in convective activity currently. A relatively stationary
boundary sits just to our north near southern IN late this morning.
This boundary and remnants of an early morning MCV moving east along
it will be the primary focus for convective initiation most likely
between 2-4 pm this afternoon.  In addition to the main front, there
are some left over boundaries over central KY from morning
convection which may also provide a focus for convection by mid
afternoon.

Our best chance for severe wx still looks to be between 2-11pm EDT
today with damaging winds and large hail the main threats.  Plenty
of Effective Bulk Shear (50-60 kts) is already in place over central
KY and instability is building as expected over the region.

.Short Term (Now through Friday)...
Issued at 325 AM EDT Thu May 11 2017

...Severe Storms Possible This Afternoon and Evening...

A series of disturbances interacting with a slow-moving front and a
juicy air mass will provide an active 36 hrs of weather across the
Ohio Valley. First batch of convection is oriented just north of the
I-64 corridor across southern Indiana and northern Kentucky, and is
producing strong but clearly sub-severe storms in the area. Expect
this convection to decay through mid-morning, but if we see another
couple of heavy rainers over already saturated areas, there could be
some concern with small stream flooding.

Expect a break in the action later this morning, but plenty of
boundaries should lay out as a result of the ongoing cluster of
storms. Next impulse upstream is currently supporting decaying
convection over the Ozarks, but will interact with the front as it
slowly drops southward across Kentucky this afternoon. Expect plenty
of instability in the warm sector, so the clusters of storms that
develop could easily become severe with damaging winds and large
hail as the main threats. Severe potential will continue into at
least part of the night over south central Kentucky before the
instability starts to diminish.

By Friday, the boundary starts to settle into the Tennessee Valley
with much cooler northerly flow over central Kentucky. Another
impulse ejecting out of the low over the southern Plains will
support likely POPs across south-central KY, but should be more of a
heavy rain threat. QPF is still not too bullish yet, so will hold
off on any Flash Flood Watch until there is higher confidence in
higher precip amounts. Even where it doesn't rain, the biggest
sensible wx change will be the temperature, as highs likely won't
get out of the 60s.

.Long Term (Friday Night through Wednesday)...
Issued at 305 AM EDT Thu May 11 2017

Upper trof axis will be exiting the Ohio Valley on Friday evening.
Mid-level drying under deepening northerly flow should provide a
quick shutoff to the precipitation, but we'll still carry chance
POPs into early evening east of I-65.

Expect dry and seasonable conditions on Saturday under NW flow
aloft, with warming temps from Sunday onward as upper ridging from
the Plains builds into the Ohio Valley.

&&

.Aviation (18Z TAF Update)...
Issued at 158 PM EDT Thu May 11 2017

Currently convection is redeveloping along the Ohio River and
working it's way southeast. This line will bring periods of showers
and scattered storms to all three TAF sites between 18-24z. Expect
MVFR visibility during periods of showers. As convection moves out
this evening, ceilings will lower to IFR at LEX and BWG, and SDF
will likely see MVFR during the morning hours. BWG may see another
round of showers and storms beginning 06-12z.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
IN...NONE.
&&

Update.........AMS
Short Term.....RAS
Long Term......RAS
Aviation.......KDW
Hazardous weather outlook, May 11, 10:28 AM CDT, 3 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
1128 AM EDT Thu May 11 2017

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-121530-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt-
Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford-
Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle-
Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln-
Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell-
Cumberland-Clinton-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport,
Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield,
Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford,
Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana,
Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle,
Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester,
Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown,
Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty,
Stanford, Russellville, Bowling Green, Franklin, Providence,
Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown,
Burkesville, and Albany
1128 AM EDT Thu May 11 2017 /1028 AM CDT Thu May 11 2017/

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...This Afternoon and Tonight.

Scattered to numerous storms are expected this afternoon and
evening. Some of the storms could become severe with damaging winds
and large hail the main threats.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Showers and thunderstorms on Friday could produce heavy rainfall and
localized flooding, especially over south-central Kentucky.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon.

&&

More information, along with other weather, hydrological and
climate information can be found, at weather.gov/louisville.

AMS

In the hours before

Special weather statement, May 11, 1:35 PM CDT, 46 minutes before
Special Weather Statement
National Weather Service Louisville KY
235 PM EDT THU MAY 11 2017

KYZ028-029-045-111900-
Bullitt-Nelson-Hardin-
235 PM EDT THU MAY 11 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN NELSON...
NORTHEASTERN HARDIN AND SOUTHERN BULLITT COUNTIES...

At 235 PM EDT, a strong thunderstorm was located 8 miles southwest of
Shepherdsville, moving east at 30 mph.

Winds around 30 mph are possible with this storm.

Locations impacted include...
Shepherdsville, Lebanon Junction, Muldraugh, Ridgetop, Highgrove,
Solitude, Bardstown Junction, Hobbs, Scuffletown and Deatsville.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3797 8596 3799 8549 3798 8548 3775 8552
      3787 8598 3789 8598 3792 8599
TIME...MOT...LOC 1835Z 274DEG 30KT 3790 8581

SCHOETTMER
Special weather statement, May 11, 1:53 PM CDT, 28 minutes before
Special Weather Statement
National Weather Service Louisville KY
253 PM EDT THU MAY 11 2017

KYZ028-029-045-111930-
Bullitt-Nelson-Hardin-
253 PM EDT THU MAY 11 2017

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL NELSON...EAST
CENTRAL HARDIN AND SOUTH CENTRAL BULLITT COUNTIES...

At 252 PM EDT, a strong thunderstorm was located 10 miles southwest
of Shepherdsville, moving southeast at 30 mph.

Winds between 40 and 50 mph are possible with this storm.

Locations impacted include...
Bardstown, Lebanon Junction, Nelsonville, Samuels Field Airport,
Bellwood, Cravens, Colesburg and Younger Creek.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3779 8541 3772 8566 3773 8568 3771 8569
      3770 8574 3783 8583 3790 8574
TIME...MOT...LOC 1852Z 307DEG 26KT 3786 8582

SCHOETTMER
Special weather statement, May 11, 2:18 PM CDT, 3 minutes before
Special Weather Statement
National Weather Service Louisville KY
318 PM EDT THU MAY 11 2017

KYZ034>036-038>042-112015-
Shelby-Bourbon-Scott-Woodford-Fayette-Franklin-Spencer-Anderson-
318 PM EDT THU MAY 11 2017

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL SPENCER...SOUTHERN
SHELBY...NORTHERN WOODFORD...SOUTHERN SCOTT...NORTHERN ANDERSON...
SOUTHWESTERN BOURBON...NORTHERN FAYETTE AND SOUTHERN FRANKLIN
COUNTIES...

At 316 PM EDT, a strong thunderstorm was located 7 miles south of
Shelbyville, moving east at 30 mph. These storms are produce very
heavy rainfall.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Lexington, Georgetown, Frankfort, Lawrenceburg, Versailles, Paris,
Taylorsville, Meadowthorpe, Thoroughbred Acres and Cardinal Hill.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3807 8429 3804 8429 3800 8546 3814 8542
      3821 8425 3808 8424
TIME...MOT...LOC 1916Z 270DEG 50KT 3810 8519

jdg
Special weather statement, May 11, 2:21 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Louisville KY
221 PM CDT THU MAY 11 2017

KYZ026-061-112000-
Butler-Ohio-
221 PM CDT THU MAY 11 2017

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL BUTLER AND SOUTH CENTRAL
OHIO COUNTIES...

At 220 PM CDT, a strong thunderstorm was located 8 miles east of
Central City, moving east at 40 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Morgantown, Lee, Rockport, Rochester, Woodbury, Monford, Mining City,
Aberdeen, Eden and Brooklyn.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3733 8648 3716 8641 3717 8647 3719 8650
      3718 8654 3719 8657 3718 8658 3718 8663
      3720 8691 3722 8690 3723 8692 3724 8691
      3724 8694 3726 8696 3726 8697 3727 8698
      3732 8699 3733 8700
TIME...MOT...LOC 1920Z 269DEG 38KT 3727 8698

JDG

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 1:09 AM CDTSpecial Weather StatementLMKHenry, Trimble36 min
May 11, 1:46 AM CDTSpecial Weather StatementLMKFranklin, Harrison, Shelby29 min
May 11, 2:10 AM CDTSpecial Weather StatementLMKFranklin, Harrison, Nicholas, Scott35 min
May 11, 5:03 AM CDTSpecial Weather StatementLMKMeade27 min
May 11, 1:35 PM CDTSpecial Weather StatementLMKBullitt25 min
May 11, 1:53 PM CDTSpecial Weather StatementLMKNelson37 min
May 11, 2:11 PM CDTSevere Thunderstorm WarningLMKMarion, Nelson, Washington34 min
May 11, 2:18 PM CDTSpecial Weather StatementLMKFayette, Spencer, Woodford57 min
May 11, 2:37 PM CDTSpecial Weather StatementLMKMercer38 min
May 11, 2:42 PM CDTSevere Thunderstorm WarningLMKBoyle, Marion, Washington33 min
May 11, 2:51 PM CDTSpecial Weather StatementLMKClark, Fayette24 min
May 11, 3:06 PM CDTSpecial Weather StatementLMKMadison24 min
May 11, 3:12 PM CDTSevere Thunderstorm WarningLMKBoyle, Casey, Lincoln, Marion33 min
May 11, 3:20 PM CDTSpecial Weather StatementLMKHardin25 min
May 11, 3:35 PM CDTSpecial Weather StatementLMKJessamine, Madison55 min
May 11, 3:41 PM CDTSpecial Weather StatementLMKLincoln34 min
May 11, 3:42 PM CDTSpecial Weather StatementLMKEdmonson, Hart33 min
May 11, 3:48 PM CDTSevere Thunderstorm WarningLMKBarren, Edmonson, Warren27 min
May 11, 3:57 PM CDTSpecial Weather StatementLMKCasey33 min
May 11, 4:09 PM CDTSpecial Weather StatementLMKLincoln36 min
May 11, 4:13 PM CDTSpecial Weather StatementLMKBarren32 min
May 11, 4:42 PM CDTSpecial Weather StatementLMKBarren, Metcalfe33 min
May 11, 5:09 PM CDTSpecial Weather StatementLMKRussell51 min
May 11, 6:05 PM CDTSpecial Weather StatementLMKClinton25 min
May 10, 11:11 PM CDTSpecial Weather StatementLMKJefferson34 min
May 11, 12:41 AM CDTSpecial Weather StatementLMKOrange34 min
May 11, 2:02 AM CDTSpecial Weather StatementLMKDubois28 min
May 11, 2:30 AM CDTSpecial Weather StatementLMKCrawford, Orange30 min

Nearby

Special Weather Statements in Kentucky, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.